Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 3, NWS Houston/Galveston, TX

February 7, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Feb 7, 2019, 8:10 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 8:10 PM CST (02:10 UTC)
Expired
Feb 8, 2019, 9:00 AM CST
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS74 KHGX 080210
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
810 PM CST Thu Feb 7 2019

...Wind Advisory for the Immediate Coast...

.Strong northerly winds will continue tonight behind a cold 
front.

TXZ436>438-081500-
/O.NEW.KHGX.WI.Y.0003.190208T0210Z-190208T1500Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
810 PM CST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 9 AM CST Friday. 

* EVENT...North winds of 20 to 30 mph with gusts around 35 mph. 

* TIMING...Now through Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Feb 7, 6:16 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 7, 6:16 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
616 PM CST Thu Feb 7 2019

.AVIATION...
Fcst soundings support mid to high level cloud cover across SE TX
tonight into Friday. A tight pressure gradient will persist in the
wake of a cold front and breezy north winds will linger into
Friday morning. Both the NAM and the GFS have cloud bases above
12000 feet for much of Friday while the ECMWF, Canadian and TT Wrf
bring a short wave into the region and develop a swath of rain or
rain mixed with sleet by Friday afternoon. Cloud bases look high
and the amount of dry air beneath the cloud base would suggest
most of the precip would evaporate before reaching the surface.
Confidence is low for Friday and the TAF for KCLL and KUTS may
need to be revised. 43

&&

.PREV DISCUSSION... /ISSUED 347 PM CST Thu Feb 7 2019/

DISCUSSION...

NEAR TERM [Through Friday Morning]...

Temperatures will continue to nosedive through the night, and we
could flirt with freezing temperatures from College Station and
Huntsville northward. This...sets us up for something interesting
tomorrow morning. A weak little vort max embedded in southwesterly
flow looks to cross the area tomorrow morning, and could generate
some precip. The thing is, forecast soundings show only a very
shallow cloud layer and very dry air sub-cloud. Odds are, any
precip that is generated evaporates/sublimates and nothing reaches
the surface. This would be in line with what the HRRR and RAP
suggest. Indeed, the general trend in the models is a drier one.
Still...that dry air allows for a wet bulb profile that is
entirely below zero...and just screams to me, "lots of people are
gonna get cell phone video of about 10 sleet pellets pinging off
tin roofs and cars". So, in deference to the fact that if we get
enough precip to evaporate and saturate a wet bulb profile, a few
sleet pellets might just survive to the ground. Indeed, if we're
cold enough that ice crystals are generated, there's an even
smaller chance of a snowflake or two. I begrudgingly added these
to the grids in the morning, on the off chance it happens. Very
high confidence that even if some frozen precip is observed, that
impacts will be nil.

SHORT TERM [Friday Afternoon Through Saturday Night]...

Thanks to north winds and cold advection, Friday will be a good 30
degrees or so colder than the beginning of the week. The north
will struggle past 40 degrees, and only the immediate coast may
see 50. Saturday only looks to be a few degrees cooler. But, low
level flow from the Gulf should resume Saturday, and temperatures
should only dip slightly into Saturday night in advance of a
warmup for Sunday. A consistent stream of subtle vort maxes in the
southwest mid-level flow will keep rain chances from going all the
way to zero at any point in the short term, but we should only be
looking at a handful of sprinkles or light rain showers in the
end. Most anything that falls will continue to work to moisten the
extremely dry atmospheric column.

LONG TERM [Sunday Through Thursday]...

We take full advantage of the resuming onshore flow, and the
lower coast may even have a chance at cracking 70 degrees. Up
north will be cooler, underneath cloud cover and some light
isentropic upglide showers. Most of the precip should be north of
our area, but B/CS/Crockett and the like will have a better shot
than most to have some light rain hold temps back. While Monday
should have another chance at light upglide showers across the
area in advance of the next front, the persistent onshore flow
should really help warm things up...

..just in time for another cold front on Tuesday. Timing will be
extremely important as far as temperatures are concerned. If it's
a later front, we'll see a pattern similar to today - cooler up
north, but quite warm near the coast before the front arrives.
Winds in the current forecast indicate a slight speed-up in the
front's arrival, so I did not get as crazy as I could have gotten
with Tuesday highs near the coast. Still, temps on Tuesday will be
very sensitive to frontal timing. Less sensitive will be rain
chances. I get aggressive Monday night into Tuesday for rain on
the front, with some lingering chances deep into the week as both
the GFS and Euro build a weak surface trough over the Gulf waters
nearby. This should also limit our offshore flow/cold advection
post-front, so I'm conservative in knocking temps down late week.

MARINE...

Cold front pushing off Galveston/Freeport/Matagorda Island at 2 pm.
Fog has departed the bays and is ending in the nearshore waters.
Showers dotting the frontal boundary but becoming less widespread as
it continues to push out into the Gulf. Gusty NNW winds in the wake
of 20 to 30 knots but expect a short term drop in the winds before
picking back up around 6-8 pm time frame. Still looks to warrant the
SCA/Gale and will be continuing the Gale Warning. SCA after it ends
will likely be needed for at least another 12 hours and possibly
longer. Winds will remain strong to moderate north to northeast
through Saturday as high pressure parks over NETX and lower
pressures linger on the Lower Coast this weekend. Approaching s/w
Saturday night helps to veer winds to the east and then eventually
back to the southeast Sunday night/Monday. Threat of fog will likely
return early Monday and prevail through the next frontal passage on
Tuesday.

Tides are an issue with the persistent north and northeast flow the
next few days and can't quite rule out the need for a low water
advisory at some point...Friday night low tide cycle the more likely
candidate.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      36  44  36  47  43 /   0  30  30  30  40
Houston (IAH)              41  48  39  51  45 /  10  10  20  20  20
Galveston (GLS)            48  51  44  54  50 /  10  10  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until noon CST Friday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 9 PM CST this evening for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

     Gale Warning until noon CST Friday for the following zones:
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

Discussion...33
Aviation/Marine...43
Hazardous weather outlook, Feb 7, 4:25 AM CST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
425 AM CST Thu Feb 7 2019

TXZ213-214-226-227-235>238-300-313-335>338-437-081030-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Southern Liberty-Wharton-
425 AM CST Thu Feb 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

...A Dense Fog Advisory until 11 AM CST this morning for the
barrier islands...

Dense fog will lower visibilities down to under a a mile during
the early morning hours. This traveling hazard within visibility
restricting dense fog stresses the points of allowing more time to
destinations, driving under the speed limit, using low beams or
fog lamps and allowing a greater distance between you and the
vehicle in front of you.

A cold frontal passage later today will end the short term dense
fog threat. While most of the precipitation associated with this
cold frontal passage will be rain showers, there is a slight
chance that any thunderstorm could reach strong thresholds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Storm spotter awareness is LOW.

GMZ330-335-350-355-TXZ436-438-081030-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
425 AM CST Thu Feb 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

...Small Craft Advisory from 4 PM this afternoon to noon CST Friday...

Dense maritime fog will lower visibilities down to under a mile. This
may adversely impact vessel navigation. A cold front later today will
end the short term dense sea fog threat.

While most of the precipitation associated with today's cold frontal
passage will be rain showers, there is a slight chance that any
maritime thunderstorm could reach strong thresholds. The passage
of a late day cold front may also spike winds gust to over 34 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Post frontal north winds early Friday will likely reach Advisory
levels.

Other than these winds, no hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Storm spotter awareness is LOW.

GMZ370-375-081030-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
425 AM CST Thu Feb 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

...Gale Warning is in effect from 9 PM this evening to noon CST
Friday...

Patchy morning dense sea fog may introduce hazardous navigation.
A cold front later today will end the short term dense sea fog
threat.

While most of the precipitation associated with today's cold
frontal passage will be rain showers, there is a slight chance
that any maritime thunderstorm could reach strong thresholds. The
passage of a late Thursday cold front may also spike winds gust to
over 34 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Post frontal north winds Friday will likely reach Advisory levels
with gusts to gale force.

.SPOTTER INFORMATION STATEMENT...

Storm spotter awareness is LOW.

TXZ163-164-176>179-195>200-210>212-081030-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Northern Liberty-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-
425 AM CST Thu Feb 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

While most of the precipitation associated with today's cold
frontal passage will be rain showers, there is a slight chance
that any thunderstorm could reach strong thresholds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Storm spotter awareness is LOW.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:15 AM CSTSmall Craft AdvisoryHGX42 hr
Feb 8, 2:38 PM CSTSpecial Weather StatementHGXAustin, Brazos, Burleson, Colorado, Grimes, Madison and 5 more82 min

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.